THYROID DISORDERS
COMMUNITY
hives-like rash with hypothyroidism
176741_tn?1295237589
by 2ndBaby, Nov 13, 2007
I was diagnosed with hypothyroid about 10 years ago.  At the time of diagnosis, I had a red rash all over my legs and torso.  In time that went away, but over the course of years I've developed a skin condition similar to hives.  They appear nearly anywhere, but rarely on my face or scalp.  Have any of you ever experienced anything like this?  Do you think it is associated with my thyroid?  Over the years I've changed laundry detergents, soaps, etc...I use every hypoallergenic product I can find.

Any ideas?
Related Discussions
Member Comments (58)
Avatar_n_tn
by AlonaJ, Nov 13, 2007
I have indeed experienced this, about the time my Doctor's think my thyroid problems began I developed very sensitive skin.  I get ichy spots, like hives on my legs, for no reason.  Some things make it worse, some lotions, detergents and fake tanners.  I still think my sensitive skin is linked to my thyroid, I'm just not sure how.
Avatar_n_tn
by Mary50, Nov 13, 2007
I started getting hives (believe me they were awful, they would come and go but they were everyday without warning)  about 7 years ago and was sent to an allergist who tested me for everything and the only thing that was positive was thyroid peroxidase antibodies, and they were very high.  I have taken a prescription antihistamine for this for years (I also have seasonal allergies).  The allergist told me that I more than likely had thyroiditis but my primary care tested me once a year for thyroid problems and the results were always high antibodies and everything else was in normal ranges.  My TSH was always below 2.0, within a years time it soared to almost 10 and I an now on meds.  If not for my hives, my thyroid problem would never have been tested.  I believe I was always a bit on the hyper side but for sure am on the hypo side now.  Hope this helps you.  
Avatar_n_tn
by denball, Nov 18, 2007
Wow!  I am glad to hear that I am not going crazy.About 2 1/2 months ago, my legs started itching horribly, and when I scratched I got little bumps all over.  As soon as my legs stopped itching, it started somewhere else.  This went on for weeks.  I went to the Dr. who then told me to take Claritin.  Since then everything has gone down hill.  I started having issues with my blood sugar, almost passing out several times.  Extreme fatigue set in, I was getting dizzy all the time, and my whole body just hurt.  I have just began itching again this weekend and it is driving me crazy.  I am getting blood tests back from dr. tomorrow.  But it looks to me like itching is all part of this, right??
Avatar_n_tn
by Butterfly_Queen, Nov 19, 2007
I experience some hives and itching - but I notice it mostly after walking.  (I'm trying to walk for exercise)  As soon as I am finished walking almost instantly the itching begins.  I walk indoors in clean clothes and clean environment so it's not anything that bites.  However, when I scratch (usually my legs and abdomen) I will break out in hives that look like mosquito bites.  They stay raised for just few minutes and disappear.

My thoughts was my dry skin from being Hypothyroid.  

The fake tanners cause me to itch and break out in the same hives also. Most of those tanners have a chemical which causes the skin to dry and slough.  Because the chemical reacts with DEAD skin cells to cause the "tan" we see, it dries the skin out which causes the reaction with the chemical and then "voila" - we have a tan.  

That's why I think the hives - no matter if you are using a tanner or not - is caused by dry skin - hypo.

BQ >i<
Avatar_f_tn
by Nikki0407, Jun 03, 2008
I have just began the same itching/hive thing.  My doctor prescribed a steroid lotion to use, but the hives move from one area to another.  They start as itchy skin and as I scratch them, they turn into a raised rash.  I have Hashimoto's.  I went from .001 2 months ago to 4.6 last month.  I'm waiting my new results that I had drawn yesterday.  Maybe there is a definite connection between hypothyroid and rashes.  I also just got over thyroiditis.

Blessings,
Nikki
Avatar_m_tn
by blifree, Mar 15, 2009
I am 46 years old & was diagnosed w/ a goiter at 5 years old. I took medication for this through out my childhood & stopped at around 14 when my mom decided I didn't need it any more. I never really had any problems with this except during childbearing years during my pregnancies. I've had thyroid level checked periodically over the years & always checked out O.K.  however I have always been on the hyper side, never gained weight too easily, always have had problems & always have had kind of bad nerves. Lately (about 2 weeks ago ) I started breaking out with something that seemed like bug bites. It spread & got worse every day so I went to Dr. She said I was having a severe allergic reaction to something and prescribed Prednisone. About 3 days later it changed into blister like hives and went beyond itching to pain, I went to E.R. the Dr. there said I had Scabies (neither Dr. did any skin scraping or blood work)& he prescribed a peretherin cream to use twice. Well needless to say I am still breaking out & came across this site on the internet & was wondering could this thyroid problem be what is wrong with me? Any suggestions will be greatly appreciated, What should I tell the Dr. or ask for cthem to check? Is there any thing else I need to know or check into?
Avatar_n_tn
by jl94605, Nov 20, 2009
I too am hypothyroid; if my TSH level gets above 2, I have extremely itchy lower legs, much worse at night, and intermittently on my lower back, buttocks, and inner thighs.  No visible sign of anything wrong, though of course it turns red and rashy if I start scratching.

If it hadn't been for unbearable itchiness I never would have asked for a hypothyroid test (even though I have every other symptom in the book, they all seemed like they could be due to a million other causes). I have never had a doctor take me seriously that hypothyroidism and itchiness might be related, indeed I've had three general practitioners and my allergist all frown and say, "well I've never heard of that", as if that means it can't be true! This is so frustrating, because when I got my TSH was below 2, I was symptom free for 1.5 years!

Now I'm 10 weeks pregnant and my symptoms have come back with avengeance. My TSH test at 8 weeks was still ok, and my doctor is refusing to let me get retested now that my symptoms have flared. I'm going to have to fight hard to get another TSH test approved, but I have no ideas of what else could possibly cause this problem. I have no food allergies, and haven't changed detergents or soaps since I went from feeling good to feeling like I have severe poison ivy, only at night, in the old familiar places..... I'm glad to have found this forum, good luck to all of you!
Avatar_m_tn
by flyboy786, Sep 18, 2010
Increased my thyroid dosage from 75mcg (5 days) / 50 mcg (2 days) to 100mcg (3 days)/75mcg 4 days. This happened roughly 3 weeks ago and have started to notice hives for the last two days. They are happening twice a day: morning/evening. They last for about 40mins and go away after I take Benadryl. Went to see the Dr. and saw the Nurse Pract. instead. I told her I am a very active person/runner and keep my diet and other things in life on a routine and feel it could be due to the increased dosage of SYnthroid. She did not believe me. I am now sure that it is because of Synthroid. I have been on it for over 4 years and was fine with the old dosage till 4 weeks ago my blood work revealed that my TSH level was around 3.8 (usually around 2 - 2.5 with the earlier dosage of Synthoid). Your comments here are helpful. Thanks.
1457077_tn?1297225907
by cjbethell, Sep 26, 2010
I have been taking Synthroid for 32 years.  In 1996 I started breaking out in hives on my hips, and went on Claritin, which cleared the hives.  In 2003 the hives became chronic, aka uncontrollable, and my allergist tested me for all kinds of allergies.  Nothing tested positive.  So I started a regime of antihistamines and ended up taking 7 different ones to control the hives.  About 2 weeks ago I tried a new levothyroxine sodium drug called Tirosint.  My hives went away and I got off the antihistamines.  After a week, the hives returned and now I am not taking any thyroid hormone.  The hives are still present after one day, but I expect they will go away when the thyroid hormone leaves my body.  So I think that there is no doubt that Synthroid can cause hives for some people, and for me it's got to be the levothyroxine sodium because it's in both of those drugs. I've just ordered iodine/iodide supplements in hopes that I can keep my TSH level at a rate that will allow me to lead a normal life.  Good luck, I know how you feel.  Unfortunately, I don't think the doctors really know what to do about his problem.  I think the homeopathic route is the only safe one for us.